Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Stability in $ L^1$ of circular vortex patches


Authors: Thomas C. Sideris and Luis Vega
Journal: Proc. Amer. Math. Soc. 137 (2009), 4199-4202
MSC (2000): Primary 35Q35; Secondary 76B47
Published electronically: July 27, 2009
MathSciNet review: 2538580
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The motion of incompressible and ideal fluids is studied in the plane. The stability in $ L^1$ of circular vortex patches is established among the class of all bounded vortex patches of equal strength.


References [Enhancements On Off] (What's this?)

  • 1. Thomas F. Buttke, A fast adaptive vortex method for patches of constant vorticity in two dimensions, J. Comput. Phys. 89 (1990), no. 1, 161–186. MR 1063151, 10.1016/0021-9991(90)90121-G
  • 2. J.-Y. Chemin, Sur le mouvement des particules d’un fluide parfait incompressible bidimensionnel, Invent. Math. 103 (1991), no. 3, 599–629 (French). MR 1091620, 10.1007/BF01239528
  • 3. Deem, G.S. and N.J. Zabusky. Vortex waves: stationary ``V states'', interactions, recurrence, and breaking. Phys. Rev. Lett. 41 (1978), no. 13, 859-862.
  • 4. Dritschel, D.G. Nonlinear stability bounds for inviscid, two-dimensional, parallel or circular flows with monotonic vorticity, and the analogous three-dimensional quasi-geostrophic flows. J. Fluid Mech. 191 (1988), 575-581.
  • 5. Dragoş Iftimie, Thomas C. Sideris, and Pascal Gamblin, On the evolution of compactly supported planar vorticity, Comm. Partial Differential Equations 24 (1999), no. 9-10, 1709–1730. MR 1708106
  • 6. Carlo Marchioro, Bounds on the growth of the support of a vortex patch, Comm. Math. Phys. 164 (1994), no. 3, 507–524. MR 1291243
  • 7. P. G. Saffman, Vortex dynamics, Cambridge Monographs on Mechanics and Applied Mathematics, Cambridge University Press, New York, 1992. MR 1217252
  • 8. Y. H. Wan and M. Pulvirenti, Nonlinear stability of circular vortex patches, Comm. Math. Phys. 99 (1985), no. 3, 435–450. MR 795112
  • 9. V. I. Judovič, Non-stationary flows of an ideal incompressible fluid, Z. Vyčisl. Mat. i Mat. Fiz. 3 (1963), 1032–1066 (Russian). MR 0158189

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35Q35, 76B47

Retrieve articles in all journals with MSC (2000): 35Q35, 76B47


Additional Information

Thomas C. Sideris
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: sideris@math.ucsb.edu

Luis Vega
Affiliation: Departamento de Matemáticas, Universidad del País Vasco, Apartado 644, 48080 Bilbao, Spain
Email: luis.vega@ehu.es

DOI: https://doi.org/10.1090/S0002-9939-09-10048-5
Received by editor(s): April 13, 2009
Published electronically: July 27, 2009
Additional Notes: The first author was supported by a grant from the National Science Foundation.
The second author was supported by a grant from the Ministerio de Educación y Ciencia, MTM2007-62186.
The authors thank the anonymous referee for helpful comments.
Communicated by: Walter Craig
Article copyright: © Copyright 2009 American Mathematical Society